Ask a doctor

Have You Ever Heard of Swelling from a Juviderm Injection Occuring Years Later Unexpectedly?

I experienced excessive swelling from a Juviderm injection in my face initally about 4-5 years ago. I was only injected in the lower part of my face along the folds but my entire lower face swelled so dramatically I thought my lips would split. Years later on 2 separte occasions I have had similar albeit less severe swelling in the same location for no apparent reason. On both occasions I noticed the swelling upon getting out of bed in the morning.

Doctor Answers (6)

Swelling has been reported with hyaluronic acid (HA) fillers several years after injection.

+2

There was an excellent presentation at the 7th Annual Multi-Specialty Symposium on 6/24/2011 titled: Complications Associated with Injectable Fillers. Several experts have reported localized redness and swelling several years after a treatment with HA. The cause is not completely understood, but is thought to be associated with formation of "bio-films" around the material. Favorable results were reported by treating redness and swelling after HA injections with antibiotics.

I hope this is helpful for you.


West Orange Facial Plastic Surgeon
5.0 out of 5 stars 268 reviews

Juvederm swelling years after injection

+1

I believe there is still some Juvéderm present even years later. It takes years for all of the product to totally dissolve.

Juvéderm is extremely hydrophilic. I have seen it seem to swell months or years after treatment if it is absorbed a dramatic amount of water that day. This is usually not noticeable in the smile lines, but is the reason I won't use it in the tear trough.

Consider hyaluronidase.

Laxmeesh Mike Nayak, MD
Saint Louis Facial Plastic Surgeon
5.0 out of 5 stars 59 reviews

Juvederm usually is temporary

+1

Could be your swelling was/is related to the Juvederm but this must be such a rare event that I do not know of it ever happening............swelling 4 or 5 years after that is. I'd bet you have something else responsible, perhaps even some type of contamination occurring at the time of the injection? Maybe the injector did not properly cleanse your skin before the injection?  Could some foundation or makeup get dragged in with the needle? It seems unlikely that the problem is due specifically to the Juvederm itself.

Harlow Hollis, MD
Victoria Plastic Surgeon
5.0 out of 5 stars 1 review

You might also like...

Swelling years later unlikely

+1

I would not think that the juvederm would have caused this unless you were allergic to something in it. It is more likely that you might have been allergic to something that was related to the treatment like a cleanser or the numbing cream used and that you have done something similar on other occasions. My concept of "biofilms"  is that they cause swollen nodules and have not heard of them explained as in intermittent red face. 

Jo Herzog, MD
Birmingham Dermatologist
5.0 out of 5 stars 12 reviews

Swelling after Juvederm treatment

+1

A little bit more of history would be helpful. The main question is whether you developed the initial swelling right after/ next day after the injection or a few days/ one week later. If former, then most likely you had some sort of a hypersensitivity reaction to the filler which, although uncommon with Juvederm, has been reported. If latter, then you most likely had a filler related infection. Did you have redness, tenderness in the area, or fever? -- these are other signs of infection. I think that in your case some of the filler material somehow remained significantly longer than the average duration of Juvederm, which is around 12 months (there are always exceptions to the rules), and is causing either a persistent hypersensitivity reaction or a low grade infection. More swelling in the morning is simply positional due to gravity. I would suggest considering a treatment with a course of antibiotic for 2 weeks, if has not been done already, and see if the problem improves.

Alexander Ovchinsky, MD
New York Facial Plastic Surgeon
4.5 out of 5 stars 11 reviews

Swelling from Juvederm years later?

+1

  Juvederm is approved as a dermal filler by the FDA and is allowed to say that it lasts for 1 year.  Obviously, some of the product will remain in the tissues longer than this.  Nevertheless, I have not personally heard of swelling caused by Juvederm years after the injection.  The two events are, in my opinion, likely unrelated although it is impossible to know for sure.

Lawrence Kass, MD
Saint Petersburg Oculoplastic Surgeon
4.5 out of 5 stars 35 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.